Texas, 2016

High Wind in Texas, December 16 to 17, 2016

December 16 to 17, 2016 · NWS EPZ · 2 events in 2 counties and zones

A deep upper trough was moving out of Southern California and across the Rockies while a surface low deepened over New Mexico and moved east. A jet streak of almost 150 knots passed right over Southern New Mexico which brought wind gusts of over 70 mph to parts of El Paso County with strong winds also reported in Hudspeth County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep upper trough was moving out of Southern California and across the Rockies while a surface low deepened over New Mexico and moved east. A jet streak of almost 150 knots passed right over Southern New Mexico which brought wind gusts of over 70 mph to parts of El Paso County with strong winds also reported in Hudspeth County. Some locations experienced significant damage due to the winds which lasted for over 30 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 16, 2:51 PM MST, 9 minutes earlier.

Area forecast discussion, Dec 16, 2:51 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
251 PM MST Fri Dec 16 2016

.SYNOPSIS...
Another windy day is expected across the area Saturday as a
Pacific cold front and upper level disturbance cross the region.
In addition to the wind, a few rain showers and some mountain
snow can be expected tonight and Early Saturday. Temps will drop
10 to 15 degrees Saturday behind the front with a very cold
morning expected Sunday as winds diminish and skies clear. The
region will stay dry for the week ahead as temperatures slowly
begin to moderate.

&&

.DISCUSSION...
As expected, the wind has materialized this afternoon across most
of the region. Lowland wind speeds will drop off a few notches
this evening as the atmosphere decouples. However, area mountain
ranges and associated east slopes will keep the wind in place
tonight thanks to 700 mb winds that are progged to stay elevated at
speeds of 60 knots or greater. As such, lowland wind advisories
will be allowed to expire this evening with higher elevation wind
warnings remaining intact overnight and into Saturday.

While not included in this forecast issuance, a second lowland
wind advisory for parts of Saturday will be needed as a digging
shortwave will drag a Pacific cold front across the region during
the first half of the day Saturday helping generate another round
of locally strong winds. We will let the next shift officially
issue this second wind advisory after the current one expires to
help avoid any confusion.

Aside from the wind threat, it appears that some precipitation
will also come into play later this evening and into the first
half of the day Saturday. Morning RAOBS indicated only .25" PW at
El Paso earlier today, but higher values of between .75" and 1.00"
to our west. As the upper trough pulls east over southern New
Mexico tonight models indicate higher PW values advecting over the
region. This will favor light to moderate precip over the Gila and
far western zones starting later this evening and then eventually
spreading east across the area Saturday morning as mostly light
bands of precip. While snow levels are elevated above 9000' at the
present time, they will drop off some overnight as the shortwave
approaches and even more significantly after the frontal passage
early Saturday. While some snow will eventually fall as low as
5500', the heaviest will accumulate above 7000' where 3 to 5
inches will be possible over the higher reaches of the Gila
Wilderness. Therefore a snow advisory will go into effect for
those zones overnight.

One concern will be fresh snow combining with strong winds. While
we may not officially reach blizzard criteria, near blizzard
conditions due to low visibility in blowing snow will be possible
late tonight and early Saturday over parts of the Gila. Meanwhile
to a lesser extent, some blowing snow will likely affect higher
reaches of the Sacramento mountains early Saturday as well.
However snow totals in the Sacs will only be in the 1 to 2 inch
range.

In the wake of Saturdays front we can expect to see the arrival of
colder and drier air. Temps will run a good 10 to 15 degrees
cooler areawide Saturday with an additional 5 to 10 degrees of
cooling behind a back door front Sunday. The result will be a
couple of very cold mornings Sunday and Monday followed by
relatively cool afternoons. Meanwhile, long range models continue
to struggle with the evolution of next weeks features. But at this
time it still seems reasonable to expect a continuation of dry
conditions with temps moderating back to around normal.

&&

.AVIATION...Valid 17/00Z-18/00Z...
W-SW Winds are increasing over the area this afternoon, and dust is
quickly becoming lofted over southern NM and northern Chihuahua, and
should arrive at KELP by 22Z. Expect peak gusts for today (45 to 55
knots) to occur between 22 and 01Z at most locations. Winds may
diminish slightly overnight at KELP as the inversion height will be
around 13 KFT, but periodic gusts in the 30-40 knot range can be
expected. AWW will likely need to be extended. Strong Pacific Cold
front will sweep through the area during the morning hours, reaching
KDMN-KTCS around 14-16Z, and KELP between 15Z and 17Z, and KLRU
sometime in between. Peak gusts may reach 45 to 55 knots again in
the morning hours before and immediately after frontal passage.

Precipitation will mainly stay out of the lowlands, but a brief
period of rain and ceilings approaching MVFR will be possible at
KDMN and KTCS around the time of frontal passage.

&&

.FIRE WEATHER...
A strong Pacific storm system is bringing strong W to SW winds to
the area this afternoon, and will continue to impact the area
through the overnight hours and into Saturday, bringing rain and
snow to the high mountains in the Sacramentos and Gila Region.

The winds will continue to affect high elevation and east-slope
areas overnight, with precipitation chances increasing over the Gila
Region and Sacramentos by Saturday morning, with a few inches of
snowfall expected. Winds will shift to the west-northwest as the
front pushes through Saturday morning, with winds diminishing by
evening and shifting to the north. Temperatures will drop by 10 to
15 degrees Friday into Saturday with the Pacific frontal passage,
but will drop another 10 degrees Sunday as even colder air moves in
from the northeast. Sunday highs will range from the upper 40s over
much of the lowlands to the lower 30s above 8000 feet. Temperatures
will slowly warm up towards the middle of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 44  59  28  47 /   0  10   0   0
Sierra Blanca           43  62  26  40 /   0  10   0   0
Las Cruces              35  55  24  46 /   0  20   0   0
Alamogordo              43  58  24  45 /  10  30   0   0
Cloudcroft              31  35  12  31 /  30  50   0   0
Truth or Consequences   41  58  23  48 /  30  30   0   0
Silver City             34  42  18  42 /  60  60   0   0
Deming                  33  55  19  49 /  30  40   0   0
Lordsburg               31  52  17  50 /  40  50   0   0
West El Paso Metro      45  58  29  46 /   0  10   0   0
Dell City               27  61  17  41 /   0  10   0   0
Fort Hancock            34  66  26  50 /   0  10   0   0
Loma Linda              39  55  20  38 /   0  10   0   0
Fabens                  34  62  24  47 /   0  10   0   0
Santa Teresa            37  58  26  46 /   0  10   0   0
White Sands HQ          46  57  26  43 /   0  20   0   0
Jornada Range           36  57  17  46 /   0  20   0   0
Hatch                   42  57  21  46 /  20  30   0   0
Columbus                45  58  27  49 /  10  30   0   0
Orogrande               40  59  22  45 /   0  20   0   0
Mayhill                 36  47  13  40 /  30  50   0   0
Mescalero               35  45  14  41 /  30  50   0   0
Timberon                25  45  16  37 /  30  50   0   0
Winston                 29  47  14  45 /  60  60   0   0
Hillsboro               41  52  20  47 /  60  60   0   0
Spaceport               38  56  20  45 /  10  20   0   0
Lake Roberts            21  44  10  49 /  80  60   0   0
Hurley                  32  44  16  45 /  60  50   0   0
Cliff                   23  50  13  52 /  70  50   0   0
Mule Creek              22  47  12  50 /  60  40   0   0
Faywood                 31  50  20  49 /  50  50   0   0
Animas                  35  56  19  53 /  30  40   0   0
Hachita                 41  56  18  51 /  20  40   0   0
Antelope Wells          42  56  21  52 /  20  50   0   0
Cloverdale              40  51  23  50 /  30  60   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Blowing Dust Advisory until 6 PM MST this evening for NMZ407-410-
     411.

     High Wind Warning until 2 PM MST Saturday for NMZ402-408-413>416.

     Wind Advisory until 8 PM MST this evening for NMZ401-403>407-
     409>412-417.

     Winter Weather Advisory from midnight tonight to 8 AM MST
     Saturday for NMZ402.

TX...Blowing Dust Advisory until 6 PM MST this evening for TXZ418-419.

     High Wind Warning until 2 PM MST Saturday for TXZ419.

     Wind Advisory until 8 PM MST this evening for TXZ418-420>424.

&&

27-Laney/25-Hardiman
Hazardous weather outlook, Dec 16, 7:19 AM MST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
719 AM MST FRI DEC 16 2016

NMZ401-403>405-407-409>412-417-TXZ418-420>424-171430-
UPPER GILA RIVER VALLEY-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
SOUTHWEST DESERT/MIMBRES BASIN-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-OTERO MESA-WESTERN EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
719 AM MST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

...WIND ADVISORY TODAY...

AN APPROACHING PACIFIC STORM SYSTEM AND COLD FRONT WILL BRING
STRONG WINDS TO THE REGION TODAY AND TONIGHT. WEST TO SOUTHWEST
WINDS BETWEEN 30 TO 40 MPH WITH GUSTS AS HIGH AS 60 MPH ARE
POSSIBLE. THE STRONGEST WINDS AND WIND GUSTS WILL BE THROUGH AREA
MOUNTAIN PASSES AND OVER EAST SLOPES OF AREA MOUNTAINS. A WIND
ADVISORY IN IN PLACE. IN ADDITION SOME MOISTURE WILL BRING
SCATTERED MOUNTAIN RAIN SHOWERS AND ISOLATED LOWLAND SHOWERS TODAY
AND TONIGHT.

SATURDAY BEHIND THE COLD FRONT TEMPERATURES WILL BE COOLER. THEN
SUNDAY INTO EARLY NEXT WEEK ANOTHER COLD FRONT WILL CROSS THE AREA
DROPPING TEMPERATURES EVEN FURTHER. PRECIPITATION ACROSS THE AREA
MOUNTAINS WILL BE LIGHT WITH RAIN SHOWERS OCCURRING FRIDAY AND
POSSIBLE SNOW SHOWERS OCCURRING OVER NIGHT FRIDAY INTO SATURDAY.
PRECIPITATION SHOULD BE DONE BY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONTINUED WINDY AND COOLER SATURDAY. ANY LINGERING PRECIPITATION
WILL BE ENDING WEST TO EAST THROUGH THE MORNING AND EARLY
AFTERNOON HOURS. REMAINING DRY AND COOL THROUGH MID-WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN
REAL-TIME TO REPORT MEASURED WIND SPEEDS AND GUSTS...VISIBILITY
RESTRICTIONS...AND DAMAGE.

NMZ402-406-408-413>416-TXZ419-171430-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-UPLANDS OF THE BOOTHEEL-
EASTERN BLACK RANGE FOOTHILLS-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
EASTERN/CENTRAL EL PASO COUNTY-
719 AM MST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT

...HIGH WIND WARNING TODAY AND TONIGHT...

AN APPROACHING PACIFIC STORM SYSTEM AND COLD FRONT WILL BRING
STRONG WINDS TO THE REGION TODAY AND TONIGHT. WEST TO SOUTHWEST
WINDS BETWEEN 35 TO 45 MPH WITH GUSTS AS HIGH AS 65 MPH ARE
POSSIBLE. THE STRONGEST WINDS AND WIND GUSTS WILL BE THROUGH AREA
MOUNTAIN PASSES AND OVER EAST SLOPES OF AREA MOUNTAINS. A WIND
ADVISORY IN IN PLACE. IN ADDITION SOME MOISTURE WILL BRING
SCATTERED MOUNTAIN RAIN SHOWERS AND ISOLATED LOWLAND SHOWERS TODAY
AND TONIGHT. SNOW ABOVE 7000 FT IS POSSIBLE OVERNIGHT WITH
ACCUMULATIONS OF 1 TO 4 INCHES.

SATURDAY BEHIND THE COLD FRONT TEMPERATURES WILL BE COOLER. THEN
SUNDAY INTO EARLY NEXT WEEK ANOTHER COLD FRONT WILL CROSS THE AREA
DROPPING TEMPERATURES EVEN FURTHER. PRECIPITATION ACROSS THE AREA
MOUNTAINS WILL BE LIGHT WITH RAIN SHOWERS OCCURRING FRIDAY AND
POSSIBLE SNOW SHOWERS OCCURRING OVER NIGHT FRIDAY INTO SATURDAY.
PRECIPITATION SHOULD BE DONE BY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONTINUED WINDY AND COOLER SATURDAY. ANY LINGERING PRECIPITATION
WILL BE ENDING WEST TO EAST THROUGH THE MORNING AND EARLY
AFTERNOON HOURS. REMAINING DRY AND COOL THROUGH MID-WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN
REAL-TIME TO REPORT MEASURED WIND SPEEDS AND GUSTS...VISIBILITY
RESTRICTIONS...AND DAMAGE.

BIRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
December 16, 3:00 PM MST to December 17, 2:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 71 mph was reported 10 miles north-northeast of EL Paso. Other reports included 69 mph 5 miles northeast of El Paso, 67 mph 13 miles northeast of El Paso, 62 mph as Ascarate Park and 61 mph at the El Paso International Airport. Reports of winds over 70 mph blew in some french doors including damaging pins and dead bolt near Lee Trevino and Montwood. Numerous other reports were received of car windows being blown out and trees down.

High Wind, Southern Hudspeth Highlands

When
December 17, 9:00 AM MST to 11:00 AM MST
Where
Southern Hudspeth Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

A 58 mph gust was reported 1 miles south-southeast of Sierra Blanca.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670636, 670637.